MAUDE Adverse Event Report: COOK IRELAND LTD EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT - PARTIALLY COVERED; ESW PROSTHESIS, ESOPHAGEAL

COOK IRELAND LTD EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT - PARTIALLY COVERED; ESW PROSTHESIS, ESOPHAGEAL
Model Number G48033
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code Excessive Tear Production (2235)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
510(k) number: k162717.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Investigation is still pending, a follow up mdr will be submitted to include investigation conclusions.
 
Event or Problem Description
As initially reported to customer relations: per distributors email: our qa staff reported the following case: doctors were performing an esophageal stricture.The doctor inserted the stent and once ready for release inside the patient the secure did not come out, the stent started to expand into the patient but it could not be released because of the stuck safe causing an esophageal tearing.Per the customers complaint form: at the moment of the introduction and proceeding with the released of the stent, it couldn't be released because of the safe.The doctor decides to take the stent away causing esophageal tearing.
 
Additional Manufacturer Narrative
510(k) number: k162717.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4).Cook medical incorporated (cmi).1025 acuff road, p.O box 4195, bloomington, indiana.47402-4195.Importer site establishment registration number: (b)(4).Investigation is still pending, a follow up mdr will be submitted to include investigation conclusions.
 
Event or Problem Description
As initially reported to customer relations: per distributors email: our qa staff reported the following case: doctors were performing an esophageal stricture.The doctor inserted the stent and once ready for release inside the patient the secure did not come out, the stent started to expand into the patient but it could not be released because of the stucked safe causing an esophageal tearing.Per the customers complaint form: at the moment of the introduction and proceeding with the released of the stent, it couldnt be released because of the safe.The doctor decides to take the stent away causing esophageal tearing.
 
Event or Problem Description
As initially reported to customer relations: per distributors email: our qa staff reported the following case: doctors were performing an esophageal stricture.The doctor inserted the stent and once ready for release inside the patient the secure did not come out, the stent started to expand into the patient but it could not be released because of the stucked safe causing an esophageal tearing.Per the customers complaint form: at the moment of the introduction and proceeding with the released of the stent, it couldn't be released because of the safe.The doctor decides to take the stent away causing esophageal tearing.
 
Additional Manufacturer Narrative
510(k) number: k162717.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4).Cook medical incorporated (cmi), 1025 acuff road, p.O box 4195, bloomington, indiana 47402-4195.Importer site establishment registration number: 3005580113.The evo-20-25-15-e device of lot number c1340379 involved in this complaint device involved in this complaint was returned for evaluation, open in its original packaging.With the information provided, a physical examination and document based investigation was conducted.The device involved in the complaint was evaluated in the laboratory on 14th june 2019.The returned device lab findings and observations can be referred through the attached files.Safety wire was in place on return of the device.Kinks were observed on the peek and pert tubing which aligned with each other, there was also a kink on the safety wire which may have been as a result of trying to pass the kinks on the tubing.Following the laboratory evaluation additional information was requested to aid investigation.Was the stricture dilated before stent placement? yes, dilation was made when did they pulled the safety wire? in the guide point indicated by the stent positioner.Was the product inspected for kinks or damage before use? yes, it was in perfect conditions.Did they go inside with the scope while the delivery system was still inside the patient? no.Prior to distribution all evo-20-25-15-e devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for evo-20-25-15-e device of lot number c1340379 did not reveal any discrepancies that could have contributed to this issue.There is no evidence to suggest that this issue affects the entire lot #c1340379; upon review of complaints this failure mode has not occurred previously with this lot #c1340379.The instructions for use ifu0061-5 which accompanies this device instructs the user to "when stent point-of-no-return has been passed, pull safety wire out of delivery handle near wire guide port." there is no evidence to suggest that the customer did not follow the instructions for use ifu0061-5.A definitive root cause could not be determined as the circumstances of use cannot be replicated in the laboratory.A possible root cause may be attributed to tortuous anatomy which may have caused kinking in the peek and pert tubing resulting in the safety wire kinking when trying to pass the kinks in the tubing which may have caused the difficulty releasing the wire.According to the initial reporter, the patient did experience esophageal tearing and two days additional hospitalisation due to the tearing.Complaint is confirmed based on the customers testimony as the clinical setting that could impact on the functionality of the device cannot be replicated in the laboratory.Complaints of this nature will continue to be monitored for potential emerging trends.

Brand Name
EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT - PARTIALLY COVERED
Common Device Name
ESW PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key8665885
Report Number3001845648-2019-00239
Device Sequence Number2309318
Product Code ESW
UDI-Device Identifier10827002480336
UDI-Public(01)10827002480336(17)190328(10)C1340379
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/28/2019
Device Model NumberG48033
Device Catalogue NumberEVO-20-25-15-E
Device Lot NumberC1340379
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/11/2019
Was the Report Sent to FDA? No
Distributor Facility Aware Date06/04/2019
Event Location Hospital
Initial Date Received by Manufacturer 05/09/2019
Supplement Date Received by Manufacturer05/09/2019
05/09/2019
Initial Report FDA Received Date06/04/2019
Supplement Report FDA Received Date07/01/2019
07/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age64 YR